Cannabinoid Hyperemesis SyndromeDr. Jim Collins
A new and somewhat mysterious syndrome, known as cannabinoid hyperemesis syndrome or CHS for short, is affecting some individuals who smoke cannabis 3 to 5 times a day for an average of between 5 to 15 years. Up to 33% of cases involve those who have smoked it for only one year or less.
While there are a few theories about its cause, a prominent theory suggests it is caused by a genetic polymorphism or a mutation in the CYP450 gene. Enzymes associated with this gene metabolize cannabinoids, and a mutation in it can cause an accumulation of nausea-inducing cannabinoids. Individuals can experience severe symptoms many times before this condition is discovered.
Cannabinoid hyperemesis syndrome is sometimes mistaken for cyclic vomiting syndrome because the symptoms are so similar. The main differences between the two, is that CHS is also accompanied by anxiety, depression, and migraines.
The syndrome is divided into three phases: prodromal, hyperemetic, and recovery. The prodromal phase typically lasts between a few months to a couple years and is associated with stomach issues and morning sickness. The hyperemetic phase lasts a day or two and involves intense vomiting and nausea. Weight loss and the inability to eat or drink can lead to the need for IV fluids. The recovery phase can last from days to months and is associated with a return to normal eating and better health. According to research, completely stopping the use of cannabis is the only way to alleviate symptoms and prevent them from recurring.
Individuals experiencing any of these phases or symptoms should seek medical attention. Sometimes taking a hot shower can prevent some of the symptoms. The topical application of capsaicin may also be helpful. Both may be associated with the transient receptor vanilloid subtype 1 (TRPV1) which is activated with cannabis use.
It is important to be honest with one’s healthcare provider if these symptoms are bothersome. Stopping the use of cannabis helps, but using cannabis again will usually jumpstart these negative symptoms.